Q. Is Zoloft safe for heart?

Answered by Dr. Suresh Kumar G D and medically reviewed by Dr. Nithila A

 

New
Do you have a question on Qt Prolongation or Ecg? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I have anxiety disorder from the age of 15 (will be 35 by the end of this month). I started having frequent panic attacks and debilitating anxiety after my grandmother's death. Before all this, I had been on Paxil. Six months before, my doctor switched me to Zoloft 50 mg and increased to 100mg and 150mg in the following consecutive months.

I am very worried about the possible QTc prolongation and sudden cardiac death. I struggle daily to take Zoloft. I had three ECG. First one was taken before six months, the second one before a month and the third one in this month in which my QTc was 400 to 420. Is Zoloft safe? Will it cause me sudden cardiac death?


Related Questions:
Can ECG changes occur due to anxiety?
I have shoulder, arm, breast and neck pain. Is it musculoskeletal pain?
I am 26 years old, female who has PTSD, bipolar and major depression. I also suffer from migraines, anxiety, and insomnia.
 

Dr. Suresh Kumar G D
MBBS., DCH., MRCPCH., MRCPSYCH., CCT ( CHILD & ADOLESCENT PSYCHIATRY
Child Health, Paediatrics, Psychiatry

Hello,

Welcome to icliniq.com.

Zoloft (Sertraline) is an effective and safe SSRI (selective serotonin reuptake inhibitor) for managing anxiety disorder. Zoloft is generally considered a low risk for QTc (is an electrocardiogram representation of ventricular depolarization and repolarization) prolongation in healthy people. I can see that you had three ECGs in the last few months with QTc between 400 to 420 which is within normal limits.

Zoloft in traditional doses (up to 200 mg daily) usually does not cause any significant increase in QTc. You are only on 150 mg once daily. So highly unlikely to have an adverse reaction. Can I ask why you are particularly worried about QTc prolongation and sudden cardiac death? Do you have any relevant risk factor like a previous heart problem or family history of arrhythmias and heart problems? Were these repeat ECGs done for any specific reason or only because of your anxiety?

If you are otherwise healthy, Zoloft is generally safe. If you need any other medication for other reasons, remind your doctor that you are on Zoloft so that they can avoid prescribing medication that can potentially interact together. Also, street drugs are not advisable. Regarding your other query about Ativan (Lorazepam), you can continue gradually weaning till you are off completely. When reduced gradually chances of withdrawal effects are much lesser. It is good that you are stopping Ativan as it is not recommended for long term use.

I note that you are currently in therapy. It will help to address your longstanding anxiety and develop better psychological coping strategies. It is common to experience worsening of your symptoms when you lose a loved one. Hopefully, you will recover gradually from the loss. You can also try deep breathing techniques and progressive muscular relaxation for managing stress and anxiety.

I will also advise you to discuss your worry about QTc prolongation with your prescribing doctor. He will be able to monitor and advise you accordingly.

 

Thank you doctor,

My anxiety is over sudden death. I also work in the medical field that is not helpful at times. I worked in ICU where we monitored QTc often. So when I read Zoloft side effects of possible QTc prolonging, I fixated on that. I had the ECGs because I asked for them to look at my QTc. The last one was a month ago, and it was 400. As for Ativan how can I gradually taper it anymore? I am taking 0.125 mg every day for two weeks now, but I do not need it. I am just worried about having a withdrawal seizure.

 

Dr. Suresh Kumar G D
MBBS., DCH., MRCPCH., MRCPSYCH., CCT ( CHILD & ADOLESCENT PSYCHIATRY
Child Health, Paediatrics, Psychiatry

Hello,

Welcome back to icliniq.com.

I can understand your excessive worry about QTc prolongation, and since you are working in ICU it is easy to get fixated on it (I sometimes feel that working in the medical field is like a double-edged sword). But as I mentioned earlier, in the absence of any relevant cardiac history personally or in the family, there is no need in getting repeated ECG's done. All your QTc readings so far have been within normal limits. There is no added risk in taking Sertraline at the prescribed doses.

Just to put your mind at ease regarding Sertraline, it is safe enough to be used in several cardiac patients when their depression or anxiety needs to be treated. Have you considered whether that this fixation on QTc prolongation and sudden death can be a part of health anxiety? I will recommend to discuss it with your prescribing doctor and therapist so that this can be explored further and if needed appropriate intervention to tackle high anxiety levels can be considered.

Regarding Ativan, you have already successfully tapered down to a shallow dose. Chances of any withdrawal symptoms are highly unlikely hereafter. You can continue taking 0.125 mg every other day for another couple of weeks and then stop if you are feeling comfortable.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Which anti-anxiety and insomnia medicine will not raise blood pressure and heart rate?
Query: Hello doctor,One of the doctors (DM) prescribed me XeFexor Duo (combination of Flupentixol and Escitalopram) for psychosomatic symptoms due to persistent anxiety. All my tests like TMT, 2D echo, 48 hours Holter monitor, ECG, kidney or liver tests, blood tests, vitamin tests, etc are normal. I read t...  Read Full »
Dr. Kumarshri Shriniwas Saraswat
Psychologist Counsellor

Answer: Hello, Welcome to icliniq.com. You must understand that there is a difference between potential side effects that are reported with the drug and commonly seen side effects with a drug. While the side effects that you mentioned have been reported in the literature, they are not common and I have...  Read Full »
 
My ECG is normal and heart rate is high. Please advise.
Query: Hi doctor, I recently observed that my heart rate (including the resting one) is high. Resting rate is between 75 to 85 beats per minute and an average brisk walking rate is around 115 to 120 beats per minute. When I was unaware, I lived a perfectly normal life with 15 to 16 active hours. However, ...  Read Full »
Dr. Sagar Ramesh Makode
Cardiologist

Answer: Hello, Welcome to icliniq.com. Regarding your heart rate, it is fine to have a resting heart rate of 75 to 84 beats per minute. It does not signify any major abnormalities. Exercise, stress, anxiety, smoking, caffeine can certainly lead to pulse rate elevation. So, as you mentioned, your ECG (elec...  Read Full »
 
What exactly is a right bundle branch block?
Query: Hi doctor, My ECG report says that I have a right bundle branch block. What is it? Does it require attention?  Read Full »
Dr. Shoaib Javeed Khan
General Medicine Physician

Answer: Hello, Welcome to icliniq.com. The heart works on electrical signals/impulses that are sent through a pathway. This finally reaches the side/part of the heart that produces the heartbeat. This pathway is complicated. And when there is any abnormality along this pathway, it can result in a conditio...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


My eye pressure is slightly above average, does it mean glaucoma?
Hello doctor,I have a few questions about glaucoma. I recently had my yearly eye check-up, and my doctor told me that my ...Read more »
I am suffering from depression and have suicidal thoughts with low self-esteem. Kindly help.
Hello doctor, I am suffering from depression. I am having feelings of mild depression, but I do not know if I am actual ...Read more »
Vomiting and Diarrhea - Causes | Dangerous | Signs of Dehydration | Prevention |Medication
Vomiting and diarrhea are the most common symptoms of stomach flu (viral gastroenteritis), but there are many other caus ...Read more »
 
 

Also Read Answers From